High Wind, Hall
- When
- December 5, 7:41 PM CST
- Where
- Hall forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.531, -100.681 (the zone’s center; the record gives no point)
A strong cold front was moving through the region during the evening of the fifth. Mid level showers had developed behind the frontal boundary and contributed to strong downdrafts across the central and southeastern Texas Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong cold front was moving through the region during the evening of the fifth. Mid level showers had developed behind the frontal boundary and contributed to strong downdrafts across the central and southeastern Texas Panhandle. Winds behind the cold front were briefly enhanced by the downdrafts and led to a high wind gust at Lesley (Hall County) of 58 mph recorded by the Texas Tech University West Texas mesonet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 5, 5:46 PM CST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 546 PM CST Thu Dec 5 2019 .AVIATION... Wind speeds are expected to remain elevated overnight with VFR prevailing. There is a chance of virga or a few sprinkles at KCDS between 01Z and 03Z which will have an associated risk of downbursts. && .PREV DISCUSSION... /issued 257 PM CST Thu Dec 5 2019/ DISCUSSION... High clouds have thinned out across the region which has allowed the boundary layer to mix out, especially across the northwestern South Plains into the far southwestern Texas Panhandle. Wind speeds have increased in response with the northwestern south plains still flirting with wind advisory criteria but expect speeds to slowly decrease through the afternoon. Also seeing some very light blowing dust indications in the GOES-16 Dust RGB imagery that will hang in the air until a weak cold front arrives overnight. Airmass behind the front isn't too cold but will drop highs back almost 20 degrees or into the 50s for the forecast area Friday afternoon. Heading through the weekend, weak shortwave ridging will develop aloft gradually becoming zonal by Sunday. This will start a slow warmup into Sunday as surface wind becomes southwesterly on Saturday in response to lee trof development across eastern New Mexico. Surface wind will then veer even further on Sunday and pick up in speed as both the surface pressure gradient and height gradient aloft strengthens with the approach of the next storm system. models continue to struggle with this wave as the GFS is much more progressive while the ECMWF is slower and hold onto a closed low as it slowly swings across the area late Tuesday into early Wednesday, a full 24-36 hours later than the GFS. Even with the synoptic-scale differences between the ECMWF and GFS, both models drive the next cold front into the region Monday morning. The biggest issue will be the potential for precipitation with this system as a slower ECMWF would allow subtropical moisture to push overhead and moisten the atmosphere from aloft so that we could see slight chance pops across the southern half of the forecast area. For now, will keep forecast dry until models come into better consensus for the first part of next week. Jordan && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/26
Hazardous Weather Outlook National Weather Service Lubbock TX 441 AM CST Thu Dec 5 2019 TXZ021>044-061045- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 441 AM CST Thu Dec 5 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Winds of 20-30 mph will be possible today across the South Plains and southwest Texas Panhandle which may lead to some patchy blowing dust. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863897.